In the Journals

Hyperpigmentation common adverse event of interferon-based chronic HCV therapy

More than 20% of patients with chronic hepatitis C treated with interferon developed hyperpigmentation as a side effect of therapy in a recent study.

Researchers evaluated 77 patients with chronic hepatitis C treated with pegylated interferon alfa-2b and ribavirin at the University Hospital of Nice in France. All had received therapy for 3 months or longer. Dermoscopic and clinical examinations were performed on the skin, nails and mucous membranes of each participant, along with skin biopsies if necessary.

The cohort included one patient with skin type I, 21 with type II, 40 with type III, 12 with type IV and three with type V. Hyperpigmentation was observed in 16 participants, including seven cases each of acquired longitudinal melanonychia and hyperpigmentation in the face and oral mucous membrane. All patients were asymptomatic except one who experienced tongue discomfort before a pigmentation change.

Patients with skin hyperpigmentation had typically gray-blue lesions located in the temporal and malar areas and on the forehead. Pigmentation incontinence was observed via dermoscopy and histological examination. All seven patients worked outside without the use of sun protection and had skin types III or IV.

Cases of mucosal hyperpigmentation included brown macules on the tongue, hard palate and inside the cheeks. Four patients who had noticed its appearance indicated it developed during peginterferon therapy. All seven patients with melanonychia also reported hyperpigmentation development during treatment. Investigators said most participants with oral mucosa hyperpigmentation had longitudinal melanonychia, but that nail and mucosal involvement was not observed among patients with skin hyperpigmentation.

Discontinuation of therapy was followed by a decrease in pigmentation intensity. Two patients who underwent more than one interferon course reported lesion improvements between treatments, with recurrence upon treatment re-initiation.

“Secondary hyperpigmentation during interferon alfa treatment occurs as an adverse event in 21% of patients, especially in those with dark skin types who have unprotected sun exposure,” the researchers wrote. “Physicians should be aware of the adverse effects of interferon treatment and advise patients in the use of sun protection, especially those with darker skin types.”

More than 20% of patients with chronic hepatitis C treated with interferon developed hyperpigmentation as a side effect of therapy in a recent study.

Researchers evaluated 77 patients with chronic hepatitis C treated with pegylated interferon alfa-2b and ribavirin at the University Hospital of Nice in France. All had received therapy for 3 months or longer. Dermoscopic and clinical examinations were performed on the skin, nails and mucous membranes of each participant, along with skin biopsies if necessary.

The cohort included one patient with skin type I, 21 with type II, 40 with type III, 12 with type IV and three with type V. Hyperpigmentation was observed in 16 participants, including seven cases each of acquired longitudinal melanonychia and hyperpigmentation in the face and oral mucous membrane. All patients were asymptomatic except one who experienced tongue discomfort before a pigmentation change.

Patients with skin hyperpigmentation had typically gray-blue lesions located in the temporal and malar areas and on the forehead. Pigmentation incontinence was observed via dermoscopy and histological examination. All seven patients worked outside without the use of sun protection and had skin types III or IV.

Cases of mucosal hyperpigmentation included brown macules on the tongue, hard palate and inside the cheeks. Four patients who had noticed its appearance indicated it developed during peginterferon therapy. All seven patients with melanonychia also reported hyperpigmentation development during treatment. Investigators said most participants with oral mucosa hyperpigmentation had longitudinal melanonychia, but that nail and mucosal involvement was not observed among patients with skin hyperpigmentation.

Discontinuation of therapy was followed by a decrease in pigmentation intensity. Two patients who underwent more than one interferon course reported lesion improvements between treatments, with recurrence upon treatment re-initiation.

“Secondary hyperpigmentation during interferon alfa treatment occurs as an adverse event in 21% of patients, especially in those with dark skin types who have unprotected sun exposure,” the researchers wrote. “Physicians should be aware of the adverse effects of interferon treatment and advise patients in the use of sun protection, especially those with darker skin types.”